Colorado, 2016

Hail and Damaging Winds in Colorado, July 7, 2016

July 7, 2016 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produced hail, from dime to quarter size, and damaging straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, from dime to quarter size, and damaging straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 3:22 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 7, 3:22 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
422 PM MDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 350 PM MDT Thu Jul 7 2016

Patch work of convection/weak t-storms forming along a instability/
shear axis tailing along the Wyoming/Colorado border at this time
has made very slow southward progress past few hours. Models show
little additional progress rest of this afternoon and storms
firing along this axis expected to remain below severe criteria.
Although gusts to 40kts and dime to nickle size hail a low
probability. North of this area of convection...air is drier and
cooler with north-northwesterly sfc winds. South of this
line...sfc winds primarily east-southeasterly with slightly higher
dewpoints. By this evening...northern convection should wrap up
well before midnight about where it is now. Overnight...models
show a resurgence in easterly/upslope flow on the plains in the
wake of the passing trough. 50s dewpoints across swrn
Nebraska/warnkansas spread westward into the CWA overnight
potentially resulting in extensive low cloud coverage on the
plains by late tonight. May see spotty drizzle and fog...but more
of an exception than the rule. Influx of moisture sets the stage
for a potentially active weather day on the plains tomorrow
afternoon.

On Friday...low clouds on the plains should gradually erode from
west to east through the morning allowing for strong heating by
late morning. Model then show a mid-level disturbance rotating
over the top of the resident upper ridge and over Nero Colorado
by mid to late afternoon. Sfc based and mean layer CAPES on
the plains jump after 20z along a line from Nero Weld County to
warn Elbert County. It is along this axis that the chance for
storms will be greatest tomorrow afternoon with hail...strong
gusts and locally heavy rainfall a reasonable bet. Models
indicating mean layer PW values in the 1.0 to 1.4 inches east of
the I-25 corridor. Sfc has most of eastern Colorado in a slight
risk area tomorrow. So large hail and damaging wind also a
possibility along the slowly eastward propagating trough axis.
Elsewhere...storm chances much lower Ispell in the high country
where air much drier and more stable. Highs tomorrow 1-3deg c
warmer in the wake of today's short wave passage.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM MDT Thu Jul 7 2016

Upper ridging is over the CWA Friday night and Saturday with weak
westerly flow aloft. The synoptic scale energy is benign Friday
night through Saturday night, then weak upward energy is expected
Sunday and Sunday night. Normal drainage winds are progged Friday
night, then east and southeasterlies on Saturday. There is more
drainage flow Saturday night, then downsloping Sunday. For
moisture, there is some convective related cloudiness Friday
evening, then again late day Saturday, and less late day Sunday.
Precipitable water values are in the 0.35 inch west to 1.25 inch
for the far eastern border Friday evening. They range from 0.40
inch west to 1.00 inch east late day Saturday and late day Sunday.
Models have significant cape values over the eastern half of the
plains Friday evening, less for late day Saturday, and pretty high
again late day Sunday. Lapse rates are pretty steep over most of
the CWA all the three late day periods. For pops will go with
10-40%s Friday evening, highest over the far east, then 10-30%s
late day Saturday and 10-20%s late day Sunday. For temperatures,
Saturday's highs are 0-2 C warmer than Friday's. Sunday's highs
are 0-1 C warmer than Saturday's. For the later days, Monday
through Thursday, models have an upper trough move across the CWA
Monday afternoon into the evening. Tuesday through Thursday, west-
northwesterly flow aloft is progged for the CWA. There is not much
moisture and temperatures look to be a tad below seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 350 PM MDT Thu Jul 7 2016

VFR conditions in Denver area through 2 AM tonight. Metro area
could then see low clouds drifting in from the east therefore with
rigs possibly lowering to around 3000 ft agl between 09z-15z.
Could see a few sprinkles and the chance of fog appears low. Low
clouds expected to burn off around mid-morning. Then look for
skies to fill with convective type clouds during the afternoon
with isolated to scattered showers and thunderstorms over and
around the Denver area. Storms forming east of the metro area
after 2 pm mdt will have the potential of producing large
hail...strong winds and heavy rainfall. Will need to watch for
any back building of storms into the metro area. Otherwise east-
southeast winds rest of this afternoon expected to briefly turn
northerly this evening then back to a light south-southeast wind
late tonight. On Friday light and variable winds in the morning
are forecast to become easterly at 10-15 mph in the afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Baker
Hazardous weather outlook, Jul 7, 9:51 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT THU JUL 7 2016

COZ030>051-081700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY FORM LATE THIS AFTERNOON NEAR
THE NORTHERN COLORADO BORDER. BRIEF MODERATE RAINFALL AND WIND
GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE WEAKLY ORGANIZED
STORMS. OTHERWISE IT WILL BE COOLER TODAY BEHIND A DRY COLD FRONT
WHICH PASSED THROUGH THE AREA EARLIER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...MAINLY IN THE
MOUNTAINS AND OVER THE PALMER DIVIDE. SUNDAY AFTERNOON MAY ALSO
SEE SOME SHOWERS DEVELOP OVER THE EASTERN PLAINS.  MODERATE
RAINFALL...WIND GUSTS UP TO 40 MPH AND SOME HAIL WILL BE
POSSIBLE EACH DAY. IT APPEARS THAT DRIER WEATHER WILL RETURN FOR
THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BAKER/KALINA

In the hours before

Special weather statement, Jul 7, 2:45 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT THU JUL 7 2016

COZ048-072230-
LOGAN COUNTY CO-
345 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL
430 PM MDT...

AT 344 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR LORENZO...OR 9 MILES SOUTH OF SIDNEY...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND FUNNEL CLOUDS HAVE BEEN REPORTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROOK AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10266 4084 10266 4088 10309 4100 10308
TIME...MOT...LOC 2144Z 274DEG 20KT 4100 10302

BARJENBRUCH
Special weather statement, Jul 7, 4:12 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUL 7 2016

COZ051-072345-
PHILLIPS COUNTY CO-
512 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS COUNTY UNTIL 545
PM MDT...

AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...PLEASANT VALLEY AND AMHERST.

LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207
TIME...MOT...LOC 2311Z 313DEG 41KT 4054 10224

RJK

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 7, 4:15 PM MST
Where
Phillips County, Holyoke
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.580, -102.300

Intense straight-line winds downed trees. The storm also produced dime size hail.

Thunderstorm Wind, Phillips

When
July 7, 4:15 PM MST
Where
Phillips County, Holyoke
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -102.300

Thunderstorm Wind, Phillips

When
July 7, 4:16 PM MST
Where
Phillips County, 1.48 mi SSE of Holyoke Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -102.260

Straight-line winds caused tree damage.

Hail, Douglas

When
July 7, 10:56 PM MST
Where
Douglas County, 0.53 mi W of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640711, 640712, 640713, 640710.